Hidden Dangers of Over-the-Counter Cold and Allergy Medications
Reviewed by Faculty of Harvard Medical School on August 3, 2010
By Harold J. DeMonaco, M.S.
Most of us assume that nonprescription items, also known as over-the-counter medications, are safe and have almost no risk of serious side effects. And when taken as directed, the vast majority of over-the-counter drugs are indeed safe. But they are not safe for everyone and clearly not safe when taken in doses above the doses or duration recommended on the label.
Cold and cough preparations are good examples of how medications that millions can use without worry may become unexpectedly lethal. A few years ago, phenylpropanolamine, a commonly used ingredient in these preparations, was removed from the market when it appeared that it increased the risk of stroke. Some deaths were reported in people who appeared not to have taken extremely high doses.
Today the popular decongestant pseudoephedrine is under increased scrutiny by both the U.S. Food and Drug Administration (FDA) and the U.S. Drug Enforcement Administration (DEA). However, the circumstances for this substance are quite different. Pseudoephedrine remains a useful and safe decongestant. The problem is that large doses of pseudoephedrine can be easily converted to produce methamphetamine, known on the street as "speed."
Today many states have passed laws to require pharmacies to put products that contain pseudoephedrine under the counter. They are still available by prescription but need to be dispensed by the pharmacy staff in limited supply. In addition, several national pharmacy chains have begun to limit purchases of cold and allergy preparations containing pseudoephedrine, even when the state laws do not require it.
Dextromethorphan is another ingredient in cough and cold remedies that can now be added to the list of problematic over-the-counter drugs. Dextromethorphan is a popular cough suppressant present in many popular cough syrups. Although it is safe and somewhat effective when taken at the prescribed doses, dextromethorphan can be dangerous if taken in large amounts. The FDA recently issued an alert based on the reported deaths of five teenagers apparently related to excess dextromethorphan ingestion.
When taken in large amounts, dextromethorphan can cause:
Abuse of over-the-counter cough preparations is certainly not new. The abuse potential of cough syrups containing codeine (such as terpin hydrate with codeine and others) has been recognized for decades. In fact, dextromethorphan was developed as a safer substitute for codeine as a cough suppressant.
The latest revelations concerning dextromethorphan may lead to a tightening of the distribution channels. Many pharmacies and supermarkets stock products containing dextromethorphan on the shelves with no restrictions on purchase. As with pseudoephedrine, access may soon be limited by major chain pharmacies. Unfortunately, dextromethorphan is available from a number of Internet sites in a powder form. As a powder, the substance is often put in capsules by dealers and sold under the street names of Candy, C-C-C, Dex, DM, Drex, Red Devils, Robo, Rojo, Skittles, Tussin, Velvet, and Vitamin D.
Despite the best efforts of medicinal chemists, newer and presumably safer drugs don't always live up to our expectations. Dextromethorphan was intended to be as good a cough suppressant as codeine but with none of the liabilities. It has fulfilled its role as a helpful cough suppressant, but also a dangerous one when not used for its intended purpose.
Harold J. DeMonaco, M.S. is senior clinical associate in the Decision Support and Quality Management Unit at the Massachusetts General Hospital and is currently a Visiting Scholar at the MIT Sloan School of Management. He is author of over 20 publications in the pharmacy and medical literature and routinely reviews manuscript submissions for eight medical journals.